3 Ways Aspirin Can Kill You – Just Because It’s Over-the-Counter Doesn’t Make it Safe

Did you know aspirin can kill you?

Despite frequent reminders, many patients are still of the opinion that Tylenol, aspirin, and ibuprofen are all about the same. It makes me cringe every time I hear it. Were you aware that if aspirin were presented to the FDA today it would not be approved for over-the-counter sale? It’s much too dangerous! It might not even be condoned as an anti-inflammatory medication, although its properties as a blood thinner would probably warrant approval as such (i.e., to prevent heart attacks.)

So how can aspirin kill you? Here are the top 3 ways, which are seen regularly in every emergency room.

1. Stomach bleeding. Aspirin is acetylsalicylic acid. Even though the stomach makes hydrochloric acid on its own, it is not necessarily able to tolerate the introduction of additional acid. Imagine pouring acid on your hand all day. Sooner or later you’d burn a hole through your skin. The same can happen in the stomach, creating an ulcer. Sometimes rather than create an ulcer, the entire lining of the stomach becomes irritated (gastritis). The tiny blood vessels just beneath the surface can be eroded and then bleed. The use of aspirin is one of the most common causes of stomach and other gastrointestinal bleeding. You may not think you could bleed to death from this, but it happens every day. Fortunately, emergency care and blood transfusions have prevented most deaths due to stomach erosion by aspirin.

2. Aspirin allergy. Although nearly everyone understands that a person can be allergic to penicillin, because aspirin is available without prescription, it is perceived as safe. However, many people are allergic to aspirin. A mild case may cause itching and perhaps hives. A moderate case may also cause angioedema, or swelling of the face, hands, and other areas of the body. A severe case can cause swelling in the bronchial tubes and subsequent airway obstruction. This can be a medical emergency that, untreated, leads to suffocation and death.

3. Acidosis. When an overdose of acetylsalicylic acid is ingested, it may poison cellular metabolism, leading to high blood acid levels (metabolic acidosis). Eventually this may result in multiple organ failure and collapse. If the drug is not removed via dialysis, a person can easily die of an accidental or intentional aspirin overdose.

Clearly, taking excess aspirin is like playing with fire. Because a little may not hurt you does not mean taking more is safe. Consult your doctor if you require aspirin on a regular basis. There are many safer alternatives.

Copyright 2010 Cynthia J. Koelker, MD


Source by Cynthia Koelker